Has anyone ever had a bad flare that they think was caused by oral Iron Supplements?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

AMinNJ
Regular Member


Date Joined Feb 2009
Total Posts : 40
   Posted 5/25/2010 6:19 PM (GMT -6)   
Hi, another question for everyone... Has anyone ever attributed a flare to oral iron supplements?

My doctor thinks I am having a Crohn's flare. I think it's either a C. diff relapse (had it 2 years ago) or a flare.

Could be C. diff because I took antibiotics (Zithromax) for 5 days in late March, and I also took Pepcid AC for about a month, which could have disrupted my normal bacterial flora and intestinal pH.

Could be a flare because I completely went off my gluten and dairy-free diet last month while my son was having surgery (stress!) by eating comfort foods like ice cream and pizza and bread and carrot cake for many weeks. Plus I also had started taking extra iron supplements to combat my low ferritin levels. Plus I took copious amounts of Aspirin and Advil to fight off several migraines during the past 2 months... I think I totally trashed my poor digestive tract!

On a side note, I'm considering starting the SC Diet (Specific Carbohydrate Diet) based on this experience.

Angela, 44
Angela
Crohn's possibly since early 20's (bowel obstruction)
Colonoscopy 2008: ulcers in rectum
Small capsule endoscopy: ulcers in terminal ileum
Chronis RLQ pain, no diarrhea
Gluten-free, dairy-free, low sugar diet


NiceCupOfTea
Veteran Member


Date Joined Jan 2010
Total Posts : 5825
   Posted 5/25/2010 6:41 PM (GMT -6)   
If anything from that caused the flare, it would have been the aspirin and Advil! I will take ibuprofen occasionally but not "copious" amounts of it and never for longer than 2 days running if I can help it. Very bad stuff for the gut, even for healthy people, and can cause stomach ulcers and gastrointestinal bleeding.

Oral iron is notoriously difficult to tolerate and I've certainly had it cause severe temporary flare-ups. However, they've always gone a day or two after stopping the iron.

Rider Fan
Veteran Member


Date Joined May 2008
Total Posts : 1434
   Posted 5/25/2010 7:06 PM (GMT -6)   
Yes, I believe that oral iron pills pushed me over the edge and into a full blown flare a couple of years ago.
33 y/o male. Dx'ed in 1999. No surgeries.

Current meds: Humira 2/27/09. Proferrin iron pills.

Reduced gluten and dairy.


Go Saskatchewan Roughriders!


Not2Spunky
Regular Member


Date Joined Feb 2008
Total Posts : 151
   Posted 5/25/2010 10:28 PM (GMT -6)   
I went into a flare with a partcial bowel obstruction when I started oral iron.
 RIP my beloved Chihuahua: Roxy
DX with CD of the TI in 2004 by colonoscpy biopsy, with partical obstructions x 3. Anemic, constant elevated ESR & WBC. Constant abd. pain and fatique.    
Meds: Vit B-12 shots monthly, zinc, multi vit, Vit E, Pentasa.    


Nanners
Elite Member


Date Joined Apr 2005
Total Posts : 14994
   Posted 5/26/2010 7:46 AM (GMT -6)   
I think I agree more with NicecupofTea and think more than likely it was the Advil type meds. They were the cause of the end my nearly 20 year remission. IMO


Gail*Nanners* Co-Moderator for Crohns Disease 
Crohn's Disease for over 34 years. Currently on Asacol, Prilosec, Estrace, Prinivil, Diltiazem, Percoset prn for pain, Zofran, Phenergan, Probiotics, Calcium, Vit D, and Xanax prn. Resections in 2002 & 2005. Also diagnosed w/ Fibromyalgia, Osteoarthritis, & Anxiety. Currently my Crohns is in remission, but my joints are going crazy!
*Every tomorrow has two handles.  We can take hold of it by the handle of anxiety, or by the handle of faith"*
*~* http://www.healingwell.com/donate *~*

Post Edited (Nanners) : 5/26/2010 9:06:27 AM (GMT-6)


njmom
Veteran Member


Date Joined Apr 2006
Total Posts : 1883
   Posted 5/26/2010 8:24 AM (GMT -6)   
Try Tylenol next time, because Advil is a no-no for Crohn's. Advice from the Mayo Clinic:
 
 
"Pain relievers. For mild pain, your doctor may recommend acetaminophen (Tylenol, others). Avoid nonsteroidal anti-inflammatory drugs (NSAIDs), such as aspirin, ibuprofen (Advil, Motrin, others) or naproxen (Aleve). These are likely to make your symptoms worse."

JAB
Regular Member


Date Joined Nov 2003
Total Posts : 325
   Posted 5/26/2010 8:49 AM (GMT -6)   

Same response here as Not2Spunky.

I believe I have a partial obstruction which is currently being investigated. In the meantime my doc prescribes me an oral Iron supplement due to my low Iron levels. Started and stopped the supplement in the same day. I was in so much pain since the iron made me really constipated. That doesn't work too well when there is the issue of blockage. I was throwing up at some point.

I don't understand why the doc would have prescribed me that given the situation. So now I'm having issues probably magnified by the iron supp.

 

JAB


AMinNJ
Regular Member


Date Joined Feb 2009
Total Posts : 40
   Posted 5/26/2010 10:46 AM (GMT -6)   
Thanks, everyone, for the input and advice. It sounds like both the Advil AND the high dose oral iron could have caused my current problem... certainly both together made it even worse. No more Advil for me, that's for sure! Unfortunately, Tylenol is useless against a migraine. I have a prescription for Frova (triptan migraine med) but never take it because I am afraid of it.

On a side note to RiderFan: I see you are taking Proferrin. How is it working for you?
Angela
Crohn's possibly since early 20's (bowel obstruction)
Colonoscopy 2008: ulcers in rectum
Small capsule endoscopy: ulcers in terminal ileum
Chronis RLQ pain, no diarrhea
Gluten-free, dairy-free, low sugar diet


mtgman
Veteran Member


Date Joined Mar 2005
Total Posts : 1285
   Posted 5/29/2010 11:18 AM (GMT -6)   
other than oral iron what are the options. i was in the er a cople of weeks ago for a kidney stone and the nurse said my bloot count was low- 9.9...i've been so busy i haven't been able to get in to see my GI. i picked up some oral iron slow realse pills (expensive!). i'm feeling like crap anyway right now so i can't tell if the iron is making things wrose or not.
35 year old male living in AZ.  Diagnosed with Crohns at age of 15.
Currently off Pred.  still taking Asacol.  Just had 1st Remicade infusion a week and a half ago
In the middle of a bad flare now for a year...lost almost 30 lbs. -- gained most of it back now.


AMinNJ
Regular Member


Date Joined Feb 2009
Total Posts : 40
   Posted 5/29/2010 12:32 PM (GMT -6)   
That's what I'm trying to figure out... it's a very confusing issue.

I know some people get iron infusions (IV) or shots, but these are expensive and carry the risk of severe allergic reaction. We could increase our dietary iron by eating more red meats, but this can also be a problem for some people:

http://gut.bmj.com/content/53/10/1399.extract

Part of the problem is we don't know if we are iron deficient because of blood loss from our Crohn's, or because of decreased absorption of iron because of our Crohn's, or a combination of both. If we're not absorbing iron because of cellular damage in our bowel, taking oral iron won't even help.

I found a study that showed that taking Vitamin E with oral iron can help reduce the damage caused by the iron (in a rat model, no human studies yet that I know of):

http://jn.nutrition.org/cgi/reprint/132/10/3146.pdf

I don't think there is an easy answer. I am going to talk to my doctor about Proferrin (an iron supplement that contains only heme-iron, like the type in red meat, which is more easily absorbed) or the iron infusions.

http://www.proferrin.com/index.php

Also, I've read that men should never take an iron supplement unless their iron levels and ferritin levels have been checked and they are proven to have iron deficiciency anemia. Your blood count (hematocrit? hemoglobin?) might be low for another reason, such as Vitamin B12 or folic acid deficiency. Too much iron in the body is dangerous, too.

I just feel like every time I have a health issue, the doctor is quick to have me take something (a drug, a supplement) that just creates a whole new problem for me. If I hadn't taken the oral iron supplements that my doctor told me to take, I'd probably be fine right now. Very frustrating.

BTW mtgman - Ugh, a kidney stone. I hope you're feeling better. Hang in there.
Angela
Crohn's possibly since early 20's (bowel obstruction)
Colonoscopy 2008: ulcers in rectum
Small capsule endoscopy: ulcers in terminal ileum
Chronis RLQ pain, no diarrhea
Gluten-free, dairy-free, low sugar diet


Rider Fan
Veteran Member


Date Joined May 2008
Total Posts : 1434
   Posted 5/29/2010 1:31 PM (GMT -6)   
AMinNJ said...


On a side note to RiderFan: I see you are taking Proferrin. How is it working for you?


It's been fantastic, no side effects which is great because I can't tolerate other iron pills or even infusions. The Humira/Preferrin combination has increased my hemoglobin from 8.1 to 14.6 and my ferratin from 3 to 26 in about one year.
33 y/o male. Dx'ed in 1999. No surgeries.

Current meds: Humira 2/27/09. Proferrin iron pills.

Reduced gluten and dairy.


Go Saskatchewan Roughriders!

New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, September 21, 2014 7:01 AM (GMT -6)
There are a total of 2,222,958 posts in 247,363 threads.
View Active Threads


Who's Online
This forum has 156562 registered members. Please welcome our newest member, alizz.
216 Guest(s), 13 Registered Member(s) are currently online.  Details
MissGigi, UCh8er, Bill Positive, brt4545, MaxMilian, Larasmom, AML94, Tudpock18, nvrthesame98, Walton, Kitkate, Dog LeDon, raggedroy


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest  Follow HealingWell.com on YouTube
Advertisement
Advertisement

©1996-2014 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer